Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 41, NWS Great Falls, MT

June 24, 2007Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 24, 2007, 7:20 AM MDT for Blaine County, Montana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2007, 7:20 AM MDT (13:20 UTC)
Expired
Jun 24, 2007, 8:00 AM MDT
In force
40 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 194 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:25 AM MDTHAIL 1.2513 N Lohman, MT0.50 INCH RAINFALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 1.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2007-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2007-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 241321
SVRTFX
MTC005-241400-
/O.NEW.KTFX.SV.W.0041.070624T1320Z-070624T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
720 AM MDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 800 AM MDT(900 AM CDT)

* AT 712 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES NORTHWEST OF CHINOOK...MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTHERN BLAINE COUNTY.

HAIL TO THE SIZE OF GOLF BALLS IS LIKELY WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4890 10950 4874 10939 4900 10826 4923 10841

$$

ZUMPFE
2 follow-up statements
000 
WWUS55 KTFX 241347
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
747 AM MDT SUN JUN 24 2007

MTC005-241400-
/O.CON.KTFX.SV.W.0041.000000T0000Z-070624T1400Z/
BLAINE MT-
747 AM MDT SUN JUN 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM MDT 
FOR NORTHERN BLAINE COUNTY...

AT 742 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER NORTH CENTRAL
BLAINE COUNTY...OR ABOUT 25 MILES NORTHEAST OF CHINOOK...MOVING EAST
AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN BLAINE COUNTY AT 800 AM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4890 10950 4874 10939 4900 10826 4923 10841

$$

ZUMPFE
000 
WWUS55 KTFX 241358
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
757 AM MDT SUN JUN 24 2007

MTC005-241407-
/O.EXP.KTFX.SV.W.0041.000000T0000Z-070624T1400Z/
BLAINE MT-
757 AM MDT SUN JUN 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BLAINE COUNTY EXPIRES
AT 800 AM MDT...

RADAR INDICATES THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4890 10950 4874 10939 4900 10826 4923 10841

$$

ZUMPFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:55 AM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 24, 5:55 AM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 AM MDT SUN JUN 24 2007

.DISCUSSION...

TODAY THROUGH TUESDAY...THE SOUTHWEST FLOW ALOFT WILL PERSIST OVER
SOUTHWEST AND NORTH CENTRAL MONTANA THROUGH TONIGHT...AS AN UPPER
LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST. A FEW
THUNDERSTORMS DEVELOPED OVER NORTH CENTRAL MONTANA OVERNIGHT...AND
THE AIRMASS REMAINS SLIGHTLY UNSTABLE. THEREFORE...WILL KEEP
MENTION OF ISOLATED THUNDERSTORMS THERE THROUGH THE MORNING. MID
LEVEL MOISTURE IS ALSO MOVING INTO THE AREA FROM THE WEST THIS
MORNING...FOR ISOLATED TO SCATTERED SHOWERS. THE AIRMASS BECOMES
MORE UNSTABLE THIS AFTERNOON AND EVENING...CAUSING SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP. A SURFACE FRONTAL BOUNDARY
WILL ALSO REMAIN OVER SOUTH CENTRAL THROUGH NORTHWEST MONTANA THIS
AFTERNOON AND EVENING...PROVIDING GOOD DIRECTIONAL WIND SHEAR OVER
FERGUS...JUDITH BASIN...AND MEAGHER COUNTIES. THIS MAY CAUSE A FEW
THUNDERSTORMS THERE TO BECOME STRONG WITH LARGE HAIL AND STRONG
WINDS. OVERNIGHT...MOISTURE WILL INCREASE OVER MOST OF THE AREA
FROM THE WEST FOR MORE NUMEROUS SHOWERS WITH CONTINUED SCATTERED
THUNDERSTORMS. THE FRONTAL BOUNDARY WILL ALSO MOVE EAST OUT OF THE
AREA FOR LESS OF A CHANCE FOR STRONG STORMS. THE UPPER TROUGH WILL
THEN MOVE ACROSS MONTANA MONDAY AND MONDAY NIGHT SHOWERS WILL
DECREASE FROM THE WEST. STRONG WESTERLY WINDS WILL ALSO DEVELOP
OVER THE AREA ON MONDAY WITH THE PASSAGE OF THE UPPER TROUGH.
HOWEVER...THESE WINDS SHOULD GENERALLY REMAIN BELOW HIGH WIND
CRITERIA...SO WILL NOT ISSUE A HIGH WIND WATCH AT THIS TIME. WINDS
WILL DECREASE MONDAY NIGHT IN THE WAKE OF THE TROUGH. UPPER LEVEL
RIDGING WILL KEEP THE AREA DRY ON TUESDAY. TEMPERATURES TODAY WILL
BE NEAR NORMAL...THEN THEY WILL COOL BELOW NORMAL ON MONDAY. THE
RIDGING ON TUESDAY WILL CAUSE TEMPERATURES TO WARM BACK TO NEAR
NORMAL.  COULSTON

TUESDAY NIGHT THROUGH FRIDAY NIGHT...MODELS ARE IN GOOD AGREEMENT
BUILDING AN UPPER LEVEL RIDGE OVER MONTANA TUESDAY NIGHT INTO
WEDNESDAY. THIS FEATURE THEN MOVES EAST AT REMAINS ANCHORED OVER
EASTERN MONTANA AND THE DAKOTAS FOR THE REMAINDER OF THE MID
RANGE PERIOD. AN UPPER LEVEL TROUGH WILL SET UP OVER THE EASTERN
PACIFIC AND ATTEMPTS TO MOVE INLAND BY LATE IN THE PERIOD...BUT
WILL MAKE LITTLE HEADWAY AS THE UPPER RIDGE STANDS FIRM. SCENARIO
PUTS MY ENTIRE FORECAST AREA UNDER AN UNSTABLE SOUTHWEST FLOW
ALOFT ONCE AGAIN. THIS WILL BRING AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA...AND TEMPERATURES WILL
WARM WELL ABOVE SEASONAL NORMALS. MPJ

SATURDAY AND SUNDAY...A LOW PRESSURE TROUGH IS EXPECTED TO BE
MOVING ONTO THE PACIFIC NORTHWEST COAST DURING THIS PERIOD. A
CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE CWA AS PACIFIC
MOISTURE IN A SOUTHWEST FLOW ALOFT BEGINS TO MOVE EASTWARD.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL. SAUCIER

&&

.AVIATION...
UPDATED 1155Z.
UNSTABLE SOUTHWEST FLOW ALOFT CONTINUES OVER THE FORECAST AREA
THROUGH MONDAY MORNING. SKIES WILL BE PARTLY TO MOSTLY CLOUDY WITH
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS. VFR
CONDITIONS WILL PREVAIL EXCEPT FOR LOCAL MVFR CONDITIONS IN RAIN. A
MORE WIDESPREAD PRECIPITATION EVENT IS EXPECTED OVERNIGHT IN THE
AREA MAINLY WEST AND NORTH OF GREAT FALLS...WITH AREAS MVFR AND
LOCAL IFR CONDITIONS POSSIBLE. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  77  51  65  42 /  20  60  40  10
CTB  75  48  63  44 /  20  70  60  20
HLN  82  53  69  43 /  20  60  40  10
BZN  84  49  73  38 /  20  30  20  10
WEY  77  41  69  37 /  10  10   0   0
DLN  81  46  70  37 /  20  20  10  10
HVR  82  54  70  47 /  20  60  60  20
LWT  78  52  66  43 /  20  40  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COULSTON
LONG TERM...MPJ/SAUCIER
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 24, 6:20 AM MDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 AM MDT SUN JUN 24 2007

MTZ050-051-054-251230-
JUDITH BASIN-FERGUS-MEAGHER-
620 AM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. CONDITIONS WILL
BECOME FAVORABLE FOR SOME OF THE THUNDERSTORMS TO PRODUCE LARGE
HAIL AND DAMAGING WINDS DURING THE AFTERNOON AND EVENING HOURS.
THEREFORE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS PRECIPITATION DECREASES ON MONDAY...WESTERLY WINDS OF 20 TO 30
MPH WITH GUSTS TO 40 MPH WILL DEVELOP ACROSS THE AREA. WINDS WILL
THEN DECREASE MONDAY NIGHT. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-045-047-251230-
HILL-CHOUTEAU-LIBERTY-BLAINE-
620 AM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA
THROUGH THIS EVENING...WITH SHOWERS BECOMING MORE NUMEROUS
OVERNIGHT. CONDITIONS ARE FAVORABLE FOR SOME OF THE THUNDERSTORMS
TO PRODUCE HAIL AND GUSTY WINDS...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS PRECIPITATION DECREASES ON MONDAY...WESTERLY WINDS OF 25 TO 35
MPH WITH GUSTS TO 50 MPH WILL DEVELOP ACROSS THE AREA. WINDS WILL
THEN DECREASE MONDAY NIGHT. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-012-014-044-046-048-049-251230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
620 AM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WESTERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH WILL DEVELOP
ACROSS THE AREA ON MONDAY. WINDS WILL THEN DECREASE MONDAY NIGHT.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-251230-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
620 AM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 24, 6:11 AM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
611 AM MDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

MPJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:38 AM MDTSevere Thunderstorm WarningTFXBlaine, Hill67 min
Jun 24, 9:47 AM MDTSevere Thunderstorm WarningTFXBlaine12 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.